Alert archive / Washington / Winter Storm Warnings in 2018

Winter Storm Warning 3, NWS Seattle, WA

January 22, 2018

NWS Seattle, WA issued this winter storm warning at Jan 22, 2018, 10:14 PM PST. It took effect at Jan 23, 2018, 6:00 AM PST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2018, 10:14 PM PST (06:14 UTC)
In effect from
Jan 23, 2018, 6:00 AM PST
Expired
Jan 24, 2018, 3:30 AM PST
In force
22 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

639 
WWUS46 KSEW 230614
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
1014 PM PST Mon Jan 22 2018

WAZ568-569-231415-
/O.UPG.KSEW.WS.A.0003.180123T1400Z-180124T1400Z/
/O.NEW.KSEW.WS.W.0003.180123T1400Z-180124T1400Z/
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
Including Darrington, Baring, Stevens Pass, Skykomish, 
Snoqualmie Pass, Morton, Ashford, Packwood, Randle, Paradise, 
Longmire, and Crystal Mountain Ski Area
1014 PM PST Mon Jan 22 2018

...WINTER STORM WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM PST 
WEDNESDAY...

* WHAT...Heavy snow at times above 3000 feet and in the passes. 
  Total snow accumulations of 1 to 2.5 feet.

* WHERE...Cascades of Snohomish and King Counties, including
  Stevens Pass and Snoqualmie Pass.

* WHEN...From Tuesday morning through early Wednesday morning. 
 
* ADDITIONAL DETAILS...The heaviest snow is expected to fall
  during the Tuesday afternoon and evening time frame with the
  heaviest amounts around Mount Rainier. Significant reductions 
  in visibility are possible. Plan on difficult travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ567-231415-
/O.NEW.KSEW.WS.W.0003.180123T1400Z-180124T1400Z/
Cascades of Whatcom and Skagit Counties-
Including Concrete, Hamilton, Lyman, Maple Falls, Deming, 
Mount Baker Ski Area, and Newhalem
1014 PM PST Mon Jan 22 2018

...WINTER STORM WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM PST
WEDNESDAY...

* WHAT...Heavy snow at times. Total snow accumulations of 10 to 20
  inches.

* WHERE...Cascade mountains of Whatcom and Skagit Counties, 
  including the Mount Baker Ski Area.

* WHEN...From Tuesday morning through early Wednesday morning.

* ADDITIONAL DETAILS...The heaviest snow is expected to fall
  during the Tuesday afternoon and evening time frame. Significant 
  reductions in visibility are possible. Plan on difficult travel 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ513-231415-
/O.NEW.KSEW.WW.Y.0006.180123T1400Z-180124T0200Z/
Olympics-
Including Amanda Park, Quinault, and Hurricane Ridge
1014 PM PST Mon Jan 22 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST
TUESDAY...

* WHAT...Snow on Tuesday with the snow level rising to 3500 feet.
  Total snow accumulations of 4 to 8 inches.

* WHERE...Olympic mountains including Hurricane Ridge.

* WHEN...From 6 AM to 6 PM PST Tuesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

www.weather.gov/seattle
4 follow-up statements
293 
WWUS46 KSEW 231303
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
503 AM PST Tue Jan 23 2018

WAZ567>569-240100-
/O.CON.KSEW.WS.W.0003.180123T1400Z-180124T1400Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
Including Mount Baker Ski Area, Newhalem, Stevens Pass, 
Snoqualmie Pass, Paradise, Longmire, 
and Crystal Mountain Ski Area
503 AM PST Tue Jan 23 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST
WEDNESDAY ABOVE 2000 FEET...

* WHAT...Heavy snow. Total snow accumulations of 1 to 2 feet.

* WHERE...Cascade Mountains, including the Mount Baker Ski Area,
  Stevens, Snoqualmie, and White Passes, and Paradise in Mount
  Rainier National Park. The snow level will be around 2000 feet.

* WHEN...From Tuesday morning through early Wednesday morning. The
  period of heaviest snowfall will be Tuesday afternoon and
  evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible. Plan on difficult travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ513-240100-
/O.EXT.KSEW.WW.Y.0006.180123T1400Z-180124T1400Z/
Olympics-
Including Hurricane Ridge
503 AM PST Tue Jan 23 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM PST WEDNESDAY
ABOVE 3000 FEET...

* WHAT...Snow on Tuesday with the snow level rising to 3000 feet.
  Total snow accumulations up to one foot around Hurricane Ridge.

* WHERE...Olympic mountains including Hurricane Ridge.

* WHEN...Until 6 AM PST Wednesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

www.weather.gov/seattle
069 
WWUS46 KSEW 232323
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
323 PM PST Tue Jan 23 2018

WAZ513-240030-
/O.CAN.KSEW.WW.Y.0006.000000T0000Z-180124T1400Z/
Olympics-
323 PM PST Tue Jan 23 2018

...WINTER WEATHER ADVISORY IS CANCELLED FOR THE OLYMPICS...

Additional snowfall amounts are expected to be less than six
inches.

$$

WAZ567-568-240730-
/O.CON.KSEW.WS.W.0003.000000T0000Z-180124T1400Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Including Mount Baker Ski Area, Newhalem, Stevens Pass, 
and Snoqualmie Pass
323 PM PST Tue Jan 23 2018

...WINTER STORM WARNING REMAINS IN EFFECT FOR THE CASCADES OF
WHATCOM, SKAGIT, SNOHOMISH, AND KING COUNTIES UNTIL 6 AM PST 
WEDNESDAY ABOVE 2000 FEET...

* WHAT...Heavy snow occurring. Additional snow accumulations of 5
  to 9 inches are expected.

* WHERE...Cascades of Whatcom, Skagit, Snohomish, and King
  Counties, including Mount Baker Ski Area, Stevens Pass, and
  Snoqualmie Pass.

* WHEN...Until 6 AM PST Wednesday.

* ADDITIONAL DETAILS...As of 3 PM PST, new snowfall amounts were
  in the 4 to 7 inch range. However, the snow was increasing this
  afternoon and will become locally heavy at times through this
  evening. If you are planning to travel into the Cascades, be
  prepared for the possibility of difficult travel conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ569-240730-
/O.CON.KSEW.WS.W.0003.000000T0000Z-180124T1400Z/
Cascades of Pierce and Lewis Counties-
Including Paradise and Crystal Mountain Ski Area
323 PM PST Tue Jan 23 2018

...WINTER STORM WARNING REMAINS IN EFFECT FOR THE CASCADES OF
PIERCE AND LEWIS COUNTIES UNTIL 6 AM PST WEDNESDAY ABOVE 3000 
FEET...

* WHAT...Heavy snow occurring. Additional snow accumulations of 6
  to 12 inches are expected.

* WHERE...Cascades of Pierce and Lewis Counties, including
  Paradise on Mount Rainier.

* WHEN...Until 6 AM PST Wednesday.

* ADDITIONAL DETAILS...As of 3 PM PST, Paradise on Mount Rainier
  has picked up 7 inches of new snow. The snow has increased this
  afternoon and was falling at a rate of 1 to 2 inches per hour.
  Expect locally heavy snow to continue through this evening. If
  you are planning to travel in the warning area, be prepared for
  the possibility of difficult travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

www.weather.gov/seattle
040 
WWUS46 KSEW 240647
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
1047 PM PST Tue Jan 23 2018

WAZ567-568-241400-
/O.CON.KSEW.WS.W.0003.000000T0000Z-180124T1400Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Including Mount Baker Ski Area, Newhalem, Stevens Pass, 
and Snoqualmie Pass
1047 PM PST Tue Jan 23 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST
WEDNESDAY ABOVE 2000 FEET...

* WHAT...Heavy snow occurring. Additional snow accumulations of 4
  to 8 inches are expected.

* WHERE...Cascades of Whatcom, Skagit, Snohomish, and King 
  Counties, including Mount Baker Ski Area, Stevens Pass, and 
  Snoqualmie Pass.

* WHEN...Until 6 AM PST Wednesday.

* ADDITIONAL DETAILS...As of 10 PM PST, new snowfall amounts for
  Tuesday were in the 10 to 18 inches range. If you are planning 
  to travel into the Cascades, be prepared for the possibility of 
  difficult travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

WAZ569-241400-
/O.CON.KSEW.WS.W.0003.000000T0000Z-180124T1400Z/
Cascades of Pierce and Lewis Counties-
Including Paradise and Crystal Mountain Ski Area
1047 PM PST Tue Jan 23 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST
WEDNESDAY ABOVE 3000 FEET...

* WHAT...Heavy snow occurring. Additional snow accumulations of 4
  to 8 inches are expected.

* WHERE...Cascades of Pierce and Lewis Counties, including 
  Paradise on Mount Rainier.

* WHEN...Until 6 AM PST Wednesday.

* ADDITIONAL DETAILS...As of 10 PM PST, new snow totals for
  Tuesday were near 1 foot. If you are planning to travel in the 
  warning area, be prepared for the possibility of difficult 
  travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

www.weather.gov/seattle
549 
WWUS46 KSEW 241130
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
330 AM PST Wed Jan 24 2018

WAZ567>569-250000-
/O.CAN.KSEW.WS.W.0003.000000T0000Z-180124T1400Z/
/O.NEW.KSEW.WW.Y.0007.180124T1130Z-180125T0600Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
Cascades of Pierce and Lewis Counties-
Including Mount Baker Ski Area, Stevens Pass, Snoqualmie Pass, 
Paradise, and Crystal Mountain Ski Area
330 AM PST Wed Jan 24 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING
ABOVE 3000 FEET...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow has stopped falling at the heavy rates of the last
  day or so, but there will still be snow accumulations today and
  tonight. Another 4 to 8 inches of new snow are likely today, 
  with several more inches likely this evening.

* WHERE...Cascade mountains above 3000 feet, including the highway
  passes and the ski areas.

* WHEN...Until 10 PM PST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

WAZ513-250000-
/O.NEW.KSEW.WW.Y.0007.180124T1130Z-180125T0600Z/
Olympics-
Including Hurricane Ridge
330 AM PST Wed Jan 24 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING
ABOVE 3000 FEET...

* WHAT...Several inches of new snow are likely today and this
  evening.

* WHERE...Olympic mountains above 3000 feet, including Hurricane
  Ridge.

* WHEN...Until 10 PM PST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Jan 22, 9:53 PM PST, 21 minutes earlier.

Area forecast discussion, Jan 22, 9:53 PM PST, 21 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
953 PM PST Mon Jan 22 2018

.SYNOPSIS...A weak upper level ridge of high pressure will move
through the area tonight. The next front to reach the area will
spread precipitation into western Washington beginning Tuesday
morning with the precipitation continuing until the front moves
through the area Wednesday morning. Heavy snow is possible in the
mountains. A cool upper level trough will set up offshore later
Wednesday and remain through Thursday.

&&

.SHORT TERM...Satellite imagery shows flat upper level ridge over
western Washington this evening. Next front well offshore with the
parent 993 mb low near 47N/136W and the associated front
trailing back to the southwest. Temperatures at 9 pm/05z were in
the mid 30s to mid 40s.

Weak upper level ridge exiting quickly tonight with precipitation
out ahead of the incoming front spreading over the area Tuesday
morning. Parent low associated with the front moving north on
Tuesday. This will slow down the eastward movement of the front to
a crawl with the front still offshore at 00z Wednesday. Snow
levels will be around 2500 to 3000 feet. Will upgrade the watch
for the Cascades to a winter storm warning and issue a winter
weather advisory for the Olympics. Easterly gradients increasing
Tuesday morning especially over the northern portion of the area.
A wind advisory is in effect for the San Juans and the Admiralty
Inlet area.

Front slowly moving to the coast Tuesday night into Wednesday
morning with the steady precipitation continuing. Snow levels
slowly rising in the Cascades Tuesday evening into Wednesday
morning but easterly gradients will keep the cool air in place in
the passes. Easterly gradients will relax enough for the wind
advisory to come to an end early Tuesday evening.

What is left of the front moving through the area on Wednesday
keeping rain at times in the forecast. Precipitation rates will
ease on Wednesday so will only have the Winter Storm Warning for
the Cascades up through the early morning hours.

A couple of upper level troughs moving through western Washington
Wednesday night into Thursday keeping precipitation in the
forecast for the remainder of the short term. Felton

.LONG TERM...Previous discussion follows. The medium range
solutions were not in very good agreement regarding the location
and timing of a potential atmospheric river event during this
period. The ECMWF was faster and showed heavy rain impacting the
CWA as early as Saturday. It also showed the brunt of the heaviest
rain impacting the Olympics and north Cascades (Snohomish county
northward). The GFS didn't set up the atmospheric river event
until early next week, and indicated that the heaviest rainfall
will occur across the southern part of the CWA (King County
southward).

The screaming message is that, at some point, we can expect
expect the possibility of excessive rainfall sometime this weekend
or early next week. However, the location of the heaviest rain
was still uncertain.

The medium range solutions were in more or less agreement that a
cold upper level trough will move over the area during the end of
the period. Felton

&&

.AVIATION...A flat upper ridge axis currently over Western
Washington will exit the area late tonight with nothing in the way
of showers expected in the very near term and VFR conditions area-
wide. A warm front will arrive on Tuesday morning...returning the
prospect of rain to the area and as such pulling cigs down into low-
end VFR to MVFR conditions. Moderate westerly flow aloft will become
strong southwesterly Tuesday morning.

KSEA...VFR cigs expected tonight. Warm frontal rain will arrive
around 14z Tue. Cigs will start to lower thereafter, eventually
falling into the 020-030 range late Tue morning. Reduced vsbys
possible at times from 18z-24z Tue during periods of moderate rain.
Otherwise, low-level wind shear will reach criteria for inclusion in
the TAF on Tue owing to E-SE surface wind of 8-13 kt and 2000-foot
winds that will be southerly around 35-40 kt for much of the day.
Haner/SMR

&&

.MARINE...A warm front will move east through the waters
Tuesday...preceded by strong east to southeast pressure gradients.
This will allow southeast gales over the coastal waters, and over
the inland waters from Admiralty Inlet north. Strongest winds over
the inland waters will be focused from Admiralty Inlet up to Haro
Strait. Southeast gradients will relax Tuesday evening following the
warm front. All that being said...inherited headlines look good and
will remain in place.

From Tuesday night through Saturday, a low pressure trough will
pass about every 12 to 18 hours. Forecast winds could be
conservative during any single forecast period due to the effect
of averaging out so many small, compact, fast-moving features.
The strongest trough may come around Friday night.  Haner/SMR

&&

.HYDROLOGY...The Skokomish River fell below flood stage this
morning but is receding slowly tonight. Another round of rain
Tuesday into Wednesday will push the river back up to near flood
stage on Wednesday and a flood watch has been issued.

There is a potential for an atmospheric river setting up over the
area this weekend or early next week for a period of significant
rainfall. At this time, the location of where the heaviest rain
will occur was still uncertain due to disagreement in the medium
range models. The main message is that the combination of rising
snow levels and heavy rainfall could lead to flooding on some
rivers (besides the Skokomish River) late this weekend or early
next week.

The USGS landslide threshold indices were near or at the
thresholds where landslides become probable. The additional
rainfall this week will only increase the risk of shallow
landslides. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning from 6 AM Tuesday to 6 AM PST Wednesday for
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties.

     Flood Watch from Wednesday morning through Thursday morning for
     Hood Canal Area-Lower Chehalis Valley Area-Olympics.

     Wind Advisory from 9 AM to 6 PM PST Tuesday for Admiralty Inlet
     Area-San Juan County.

PZ...Small Craft Advisory for rough bar until 10 AM PST Wednesday for
     Grays Harbor Bar.

     Gale Warning until 3 PM PST Tuesday for Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm-West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory for hazardous seas until midnight PST
     tonight for Coastal Waters From Cape Flattery To James
     Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
     James Island Out 10 Nm-Coastal Waters From James Island To
     Point Grenville 10 To 60 Nm-Coastal Waters From James
     Island To Point Grenville Out 10 Nm-Coastal Waters From
     Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
     West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 1 AM to 6 AM PST Tuesday for East
     Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
     Waters Including The San Juan Islands.

     Gale Warning from 6 AM to 6 PM PST Tuesday for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca-Northern Inland Waters Including The
     San Juan Islands.

     Gale Warning from 10 AM to 6 PM PST Tuesday for Admiralty Inlet.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 8:57 PM PSTSmall Craft AdvisorySEW9 hr
Jan 22, 10:14 PM PSTWinter Weather AdvisorySEW17 hr
Jan 22, 10:19 PM PSTFlood WatchSEWMason13 hr
Jan 23, 8:50 AM PSTSmall Craft AdvisorySEW25 hr
Jan 23, 11:19 AM PSTRiver Flood WarningSEWMason60 hr
Jan 23, 2:45 PM PSTSmall Craft AdvisorySEW19 hr

Nearby

Winter Storm Warnings in Washington, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.